Hail, Rockingham
- When
- May 31, 3:00 PM EST
- Where
- Rockingham County, 5 mi SW of Bethany
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.269, -79.913
An area of low pressure was over the North Carolina piedmont during the afternoon of May 31st. With a somewhat unstable air mass in place, thunderstorms were able to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An area of low pressure was over the North Carolina piedmont during the afternoon of May 31st. With a somewhat unstable air mass in place, thunderstorms were able to develop. Only one, however, became severe. This occurred in Rockingham County where hail up to the size of nickels fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 1:50 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT SAT MAY 31 2008 .SYNOPSIS... A COLD FRONT WILL SLIDE SOUTH THROUGH THE AREA THIS EVENING AND INTO THE SOUTHEAST STATES SUNDAY. HIGH PRESSURE BUILDS IN FROM THE NORTH FOR MONDAY. && .NEAR TERM /THROUGH SUNDAY/... CONVECTION HAS BEEN SLOW TO DEVELOP SOUTH THIS AFTERNOON GIVEN WELL MIXED WESTERLY FLOW AND LOWERING DEWPOINTS. HOWEVER EXPECT WILL SEE SOME SCATTERED COVERAGE WITH OLD OUTFLOW MOVING ACROSS THE MOUNTAINS ATTM AND THEN LATER THIS AFTERNOON AS MID LEVEL TROF TO THE NW FINALLY ARCS SE. HOWEVER TIMING OF WHEN DEEP MIXING RELAXES AND HOW MUCH LIFT IS LEFT IN QUESTION ESPCLY WITH POTENTIAL TO SEE TSRA EVENTUALLY JUMP TO LEE TROF EAST OF THE BLUE RIDGE. FOR NOW WILL CONTINUE TO TREND TOWARD THIS SCENARIO OF HIGHER POPS NW AND FAR EAST AND ONLY LOW CHANCES IN BETWEEN GIVEN DOWNSLOPE. FRONT WILL START TO SAG IN FROM THE NORTH LATE BUT LIKELY STILL BE ACROSS THE NORTHERN ZONES BY MORNING. APPEARS BEST LIFT OVERNIGHT WILL SLIDE TO THE SE BUT WILL STILL HAVE TO WATCH FOR ANOTHER WEAK WAVE TO SLIDE SE INTO THE WESTERN ZONES LATE. THUS RUNNING WITH MAINLY CHANCE POPS THIS EVENING THEN TAPERING TO DRY OUT EAST LATE. PLAYED TEMPS ON THE MILD SIDE WITH MOST IN THE 60S EXCEPT NW WHERE SOME 50S POSSIBLE UNDER WEAK DRY ADVECTION. PRECIP REMAINS IFFY ON SUNDAY WITH THE COLD FRONT LINGERING JUST SOUTH AND PIECES OF S/W ENERGY RIDING INTO THE AREA IN CONTINUED NW FLOW ALOFT. THINK BEST COVERAGE LIKELY ACROSS THE SOUTHERN THIRD PER BETTER AFTERNOON INSTABILITY ALONG THETA-E GRADIENT WHILE MAY GO DRY OVER THE NE. WILL CONTINUE MID CHANCE POPS SOUTH FOR NOW AND KEEP 20/30 REGIME UP NORTH OTRW PC. TEMPS A BIT COOLER THAN TODAY PENDING CLOUDS/SHRA BUT STILL 80-85 EAST AND 74-80 WEST. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... I HAVE LEANED TOWARD THE NAM...AND KEPT POPS TO LOW CHC OR SLIGHT CHC SUN NIGHT OVER THE WEST/SOUTHWEST AS ANOTHER WAVE PASSES BY OVER THE TN VLY. HIGH PRESSURE SETTLES IN MONDAY WITH LESS HUMID. A WARM FRONT SHIFTS NORTH ACROSS THE OHIO/TENNESSE VALLEY TUESDAY WITH THE NAM/00Z ECMWF BRING THE NEXT SHOT OF THUNDERSTORMS FOR US DURING THE DAY...ESPECIALLY OVER THE WESTERN HALF OF THE CWA. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... FRONT WILL BE WAVERING AROUND OUR FORECAST AREA INTO THURSDAY NIGHT BEFORE RIDGE BUILDS IN EARNEST FRI-SAT. THIS WILL KEEP THE THREAT OF SHOWERS/STORMS AROUND FOR MOST OF THE PERIOD...DROPPING TO TYPICAL SUMMERTIME ATMOSPHERE TOWARD THE WEEKEND. FOLLOWED HPC/00Z ECWMF BLEND FOR THIS PERIOD. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... SHOWERS AND THUNDERSTORMS SHOULD SLOWLY INCREASE ACROSS THE AREA FROM NORTH TO SOUTH INTO LATE THIS AFTERNOON AS A COLD FRONT SAGS TOWARD THE REGION. THIS CONVECTION SHOULD EVENTUALLY JUMP INTO A LEE TROUGH EAST OF THE BLUE RIDGE. HOWEVER MOST CIGS/VSBYS THRU THE AFTERNOON BE VFR...WITH SUB-VFR TEMPORARY AND ASSOCIATED WITH HEAVIER CONVECTION. GUSTY WEST WINDS WILL ALSO PERSIST THRU LATE THIS AFTERNOON WITH SOME GUSTS TO 25-30 KTS LIKELY. THE FRONT LAGS TO THE NORTH OVERNIGHT...LIMITING ADVECTION OF DRY AIR UNTIL LATE ESPCLY NORTH OF LWB-LYH. THIS COULD LEAD TO WIDE SPREAD MVFR FOG ACROSS THE AREA WITH LIFR VISIBILITIES IN MOUNTAIN VALLEYS. ANOTHER WAVE OF ENERGY ALONG THE SFC FRONT SUNDAY WILL BRING THE THREAT OF MORE SHOWERS AND THUNDERSTORMS TO THE AREA. THE FRONT WILL FINALLY PUSH SOUTH OF THE REGION SUNDAY NIGHT. HIGH PRESSURE WILL DOMINATE THE AREAS WEATHER MONDAY...THEN YET ANOTHER FRONT TUESDAY NIGHT OR WEDNESDAY WILL BRING ANOTHER ROUND OF SHOWERS AND TSTMS BEFORE HIGH PRES FINALLY BUILDS IN FOR MID/LATE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH SHORT TERM...JJ/WP LONG TERM...JJ/WP AVIATION...DS/JH/JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT SAT MAY 31 2008 VAZ047-011945- BUCKINGHAM- 332 PM EDT SAT MAY 31 2008 ...TORNADO WATCH 403 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY BE SEVERE...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. VAZ019-020-023-024-034-035-045-046-011945- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX- 332 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059- WVZ042>045-011945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 332 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99650.